SSRI "discontinuation syndrome", emotional numbess and switch to MAOI - Social Anxiety Forum
 
Thread Tools
post #1 of 3 (permalink) Old 09-06-2015, 07:34 PM Thread Starter
SAS Member
 
Join Date: Sep 2015
Posts: 5

SSRI "discontinuation syndrome", emotional numbess and switch to MAOI


Hello,

This story is long and complicated, but I'll attempt to keep it short. I've struggled with OCD, anxiety, and depression issues since high school. Over the years (I'm now 31) I was on various SSRIs - most recently on Paxil/paroxetine for the last seven years or so. Along with the paroxetine, I took Buprenorphine/Suboxone for many years. Last year, I was able to taper down from and eliminate the Paxil with no ill effect whatsoever.. I honestly didn't even notice, which I understand is NOT the conventional experience after a decade of anti-depressant usage.

Only after getting off of the buprenorphine (which itself is a detox nightmare) months later did I begin to experience the persistent symptoms of what I believe to be SSRI withdrawal / discontinuation syndrome / low-serotonin in the synapse.

- Loss of memory
- Inability to concentrate
- Mood swings
- Word finding issues
- Blurry vision
- Horrendous rebound anxiety
- Random crying spells
- Uncontrollable anger
- etc

All of these symptoms rapidly diminish with a day or two of taking any SSRI/SNRI (Paxil, Viibryd, Cymbalta, etc). However, the problem is that I absolutely despise how I feel on any of them that I have tried. It had been so long since I was SSRI free, that I didn't even realize how emotionally suppressed I was. After becoming medication free (despite the crazy discontinuation syndrome symptoms) it was like being a new individual. I could actually FEEL again. Excitement, despair, elation, anger, etc. My empathy for others returned, and I found myself crying in emotional situations that I normally would have almost experienced intellectually. and music.. MUSIC! It sounded so great!

.. And as soon as I jumped back on an SSRI, all of those emotional feelings, along with the discontinuation symptoms faded. I spent a lot of time in the last few months doing research online to see if anyone else has overcome this.

The following left me feeling like a lobotomized zombie again:
  • Adding Wellbutrin to low dose Paxil
  • Adding Cabergoline to low dose Paxil
  • Switching to Viibryd
  • Adding Wellbutrin to Viibryd

I tried Nefazadone, but it didn't do anything (I assume because it has a different mechanism of action than the SSRIs).

I tried Cymbalta as some people don't feel the same emotional detachment on SNRIs, but all it did was give me terrible anxiety.

From what I gathered online, most people who feel flat and emotionally disconnected on any SSRI feel the same on all of them, and most SNRIs and TCAs as well.

So I finally decided to try a MAOI, Nardil, after reading about all the experiences on this website. It was a nightmare stopping the Viibryd again for a two week washout, but I made it.

I'm still in the first few days of the Nardil, so I realize it is early. But I haven't felt any change or relief. I'm desperately wanting to know if the eventual serotonin increase from the Nardil is going to attenuate/eliminate the SSRI discontinuation syndrome symptoms! I assume it will when it kicks in, but I'm very concerned at this point.


Has anyone hear been on a long-term SSRI and switched to a MAOI? How quickly after starting the MAOI did it begin to lift your serotonin again to where you weren't experiencing symptoms of SSRI withdrawal?

“Man cannot discover new oceans unless he has the courage to lose sight of the shore.”
- Andre Gide
looselycoupled is offline  
Sponsored Links
Advertisement
 
post #2 of 3 (permalink) Old 09-08-2015, 12:23 PM Thread Starter
SAS Member
 
Join Date: Sep 2015
Posts: 5
Bump
looselycoupled is offline  
post #3 of 3 (permalink) Old 09-08-2015, 01:11 PM
SAS Member
 
Join Date: Nov 2010
Location: Toronto, CA
Gender: Male
Age: 28
Posts: 681
Quote:
Originally Posted by looselycoupled View Post
I'm desperately wanting to know if the eventual serotonin increase from the Nardil is going to attenuate/eliminate the SSRI discontinuation syndrome symptoms! I assume it will when it kicks in, but I'm very concerned at this point.
Moclobemide is a reversible inhibitor of monoamine-oxidise-A and apparently doesn't relieve SSRI withdrawal.

"These symptoms were relieved within 24 hours by restarting the medication, but were not relieved by benzodiazepines or by moclobemide." https://www.ncbi.nlm.nih.gov/pubmed/8889907

Nardil is a much stronger MAOI than moclobemide, though.
sighsigh is offline  
Reply

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page



Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off

 
For the best viewing experience please update your browser to Google Chrome